Advertisement

Side effects may cause some women to quit breast cancer drugs early

Share

Some women stop taking their breast cancer drugs early, and a study reveals why: side effects from the medication may be more than they can bear.

The study included 686 postmenopausal women who were taking aromatase inhibitors, which halt estrogen production in postmenopausal women whose cancer cells are fueled by the hormone, thus reducing the risk of the cancer returning.

The recommended length of time to stay on the medication is five years. Among the participants, 10% quit after two years and 54% quit between 25 months and 4.1 years. Some 36% quit before an average 4.1 years.

Advertisement

Joint pain was the number one symptom most likely to make women stop taking the medication; they were also bothered by hot flashes, a drop in libido, weight gain, feeling bloated, sensitive breasts, mood swings, irritability and nausea.

Most at risk for quitting early were those still feeling the effects of chemotherapy or radiation when they started on the aromatase.

“Clinicians consistently underestimate the side effects associated with treatment,” said lead author Lynne Wagner in a news release. Wagner, an associate professor in medical social sciences at Northwestern University Feinberg School of Medicine, added, “They give patients a drug they hope will help them, so they have a motivation to underrate the negative effects. Patients don’t want to be complainers and don’t want their doctor to discontinue treatment. So no one knew how bad it really was for patients.”

She added that although there are ways to treat the various side effects, the information from the study should be a wake-up call to physicians: “We need to be better at managing the symptoms of our patients to improve their quality of life.”

The study was presented this week at the Cancer Therapy & Research Center-American Association for Cancer Research San Antonio Breast Cancer Symposium.


Advertisement